Colorado, 2004

Tornadoes and Hail in Colorado, June 15, 2004

June 15, 2004 · NWS BOU · 26 events in 9 counties and zones

14 hail, 7 tornado, 4 thunderstorm wind, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 15, 1:45 AM MST, 10 hours 15 minutes earlier.

Area forecast discussion, Jun 15, 1:45 AM MST, 10 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT TUE JUN 15 2004

.SHORT TERM...TDA-TNGT...MDLS MOVE A SHT WV OF THE DAY ACRS CNTRL
RCKYS.  THIS ALG WITH UPSLP FLO OVR HI PLAINS WILL DESTABILIZE
THE AIR MASS AND PRODUCE CONVECTIVE DVLPMNT.  MESOETA UPR AIR
SOUNDING SHWS SFC BASED CAPES OF 600-700J/KG OVR MTNS AND ALONG
URBAN CORRIDOR LATE THIS AFTN.  FARTHER EAST ON THE PLAINS THE
AIR MASS WILL REMAIN CAPPED UNTIL EARLY EVE.  WILL SPREAD ISOLD
TSTMS OFF FOOTHILLS OVER URBAN CORRIDOR THIS AFTN THEN INCREASE
POPS TO SCT THIS EVE EVERY WHERE E OF MTNS.  ADEQUATE SHEAR WILL
BE PRESENT THAT ONE OR TWO STORMS MAY BECOME SVR THIS EVE.  MAIN
SURGE OF HI PRES ON PLAINS WILL BE DELAYED TIL BFR DAYBREAK...BUT
THIS MAY PRODUCE SCT RAIN SHOWERS.  TEMPS WILL BE COOLER THAN
YESTERDAY.  WILL GENERALLY COMPROMISE WITH MOS TEMP GUIDANCE.

.LONG TERM DISCUSSION...A WEAK WESTERLY FLOW ALOFT IS EXPECTED TO
CONTINUE OVER THE REGION THROUGH THE PERIOD.  NOT MUCH IN THE WAY OF
FORCING ALOFT WITH FAIRLY STABLE MID LEVEL LAPSE RATES EXPECTED.  A
SERIES OF UPPER LEVEL SYSTEM NORTH OF THE STATE...WILL USHER IN
UNSEASONABLY COOL CONDITIONS. THE FIRST FRONT WL MOVE INTO NORTHEAST
COLORADO ON WEDNESDAY.  THE ETA BUFFER SOUNDINGS INDICATE UPSLOPE
CONDITIONS UP TO AROUND 760 MB...WITH VERY STABLE CONDITIONS CAPPING
THUNDERSTORMS DEVELOPMENT. EAST OF THE DIVIDE...MOST OF THE UPSLOPE
PCPN SHOULD BE STRATIFORM.  IF ANY THUNDERSTORMS OCCUR...THEY WILL
BE ELEVATED AND LIKELY WEST OF THE CONTINENTAL DIVIDE.  GUIDANCE
SHOWS TEMPERATURES MAY STRUGGLE TO REACH THE 60 DEGREE MARK ON
WEDNESDAY. BY THURSDAY...THE AMS REMAIN FAIRLY STABLE WITH SLIGHTLY
WARMER TEMPERATURES EXPECTED AS THE LOW LEVEL FLOW BECOMING SELY...
AND POSSIBLE DENVER CYCLONE FORMS. THIS MAY HELP DEVELOP SOME
THUNDERSTORMS ESPECIALLY OVR THE PALMER DIVIDE AREA ON THURSDAY. AS
FOR FRIDAY...THE AVN APPEARS TO SLOW DOWN THE ONSET OF THE NEXT COLD
FRONT LATE FRIDAY AFTERNOON OR FRIDAY NIGHT.  SEE NO REASON TO
CHANGE MUCH BEYOND FRIDAY AT THIS TIME.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

GARD/COOPER
Hazardous weather outlook, Jun 15, 10:01 AM MST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1101 AM MDT TUE JUN 15 2004

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1101 AM MDT TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHEAST PLAINS OF
COLORADO THIS AFTERNOON AND EVENING.

MOISTURE AND INSTABILITY HAVE INCREASED SIGNIFICANTLY ACROSS THE
NORTHEAST PLAINS OF COLORADO THIS MORNING.  WITH CONTINUED DAYTIME
HEATING...SCATTERED THUNDERSTORMS WILL BE DEVELOPING BY MID
AFTERNOON.  ONCE THE STORMS DEVELOP...SOME OF THEM WILL QUICKLY
BECOME SEVERE AND PRODUCE LARGE HAIL AND DAMAGING WINDS.  HEAVY
RAINFALL AND FLASH FLOODING MAY ALSO ACCOMPANY THE STRONGER STORMS.
AT THIS TIME...THE HIGHEST THREAT OF SEVERE THUNDERSTORMS IS EAST OF
A LINE FROM STERLING TO FORT MORGAN TO KIOWA.  HOWEVER...AN ISOLATED
SEVERE THUNDERSTORM CAN NOT BE RULED OUT FARTHER WEST INCLUDING THE
I-25 URBAN CORRIDOR.

IN THE MOUNTAINS...THUNDERSTORM COVERAGE WILL BE LESS WIDESPREAD AND
RAINFALL AMOUNTS WILL BE LIGHTER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

UNSEASONABLY COOL AND STABLE CONDITIONS SHOULD HINDER THE FORMATION
OF THUNDERSTORMS ON THE PLAINS WEDNESDAY THROUGH MONDAY. HOWEVER
ENOUGH MOISTURE WILL BE AVAILABLE FOR AT LEAST A SLIGHT CHANCE OF
SHOWERS EACH DAY. IN THE MOUNTAINS AND FOOTHILLS...EXPECTED ISOLATED
AFTERNOON AND EVENING THUNDERSTORMS EACH DAY WHERE THE ATMOSPHERE
SHOULD REMAIN RELATIVELY WARM AND UNSTABLE. GUSTY WINDS AND
LIGHTNING WILL BE THE MAIN THREAT FROM THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED ACROSS THE NORTHEAST
PLAINS BEFORE 2 PM.

BARJENBRUCH/BAKER

The radar

The Denver radar (KFTG), 125 km away, was scanning. The volume nearest the first event began at 20:38 UTC.

Open the radar archive at this moment

Event by event

14 hail, 7 tornado, 4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Park

When
June 15, 12:00 PM MST
Where
Park County, 4 mi NW of Alma
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
39.119, -105.717 (the zone’s center; the record gives no point)

A man was hit by lightning as he ascended to the summit of Mt. Lincoln. The man was knocked unconcious for approximately 20 minutes. He suffered a ruptured ear drum as well as second and third degree burns.

Tornado, Douglas

When
June 15, 1:39 PM MST
Where
Douglas County, 4 mi S of Castle Rock
Rating
F0
Path length
0.2 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.317, -104.867

A tornado touched down briefly, blowing the roof off a machine shop.

Tornado, Douglas

When
June 15, 1:40 PM MST
Where
Douglas County, 1 mi W of Castle Rock
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
AMATEUR RADIO
Coordinates
39.367, -104.883

A small tornado trouhed down briefly but did no damage.

Tornado, Elbert

When
June 15, 1:54 PM MST
Where
Elbert County, 11 mi NNE of Elizabeth
Rating
F1
Path length
0.5 mi
Path width
75 yd
Reported by
LAW ENFORCEMENT
Coordinates
39.500, -104.517

A tornado touched down causing roof damage to a home and destroyed a barn. Two other barns on nearby properties were extensively damaged. Significant tree damage was also reported.

Hail, Elbert

When
June 15, 2:28 PM MST
Where
Elbert County, 2 mi W of Kiowa
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.350, -104.500

Tornado, Adams

When
June 15, 2:35 PM MST to 2:38 PM MST
Where
Adams County, 2 mi E of Strasburg
Rating
F0
Path length
0.2 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.717, -104.267

A small tornado touched down but did no damage.

Tornado, Adams

When
June 15, 2:50 PM MST
Where
Adams County, 20 mi NE of Bennett
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
39.950, -104.167

A small tornado touched down but did no damage.

Hail, Lincoln

When
June 15, 4:47 PM MST
Where
Lincoln County, 10 mi SE of Limon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.167, -103.567

Hail, Boulder

When
June 15, 4:47 PM MST
Where
Boulder County, Allens Park
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.200, -105.517

Hail, Lincoln

When
June 15, 4:55 PM MST
Where
Lincoln County, 10 mi NW of Karval
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.833, -103.667

Hail, Lincoln

When
June 15, 4:57 PM MST
Where
Lincoln County, 4 mi NW of Karval
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.767, -103.583

Tornado, Lincoln

When
June 15, 5:04 PM MST
Where
Lincoln County, 5 mi S of Karval
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.667, -103.533

A small tornado touched down but did no damage.

Hail, Logan

When
June 15, 5:05 PM MST
Where
Logan County, 12 mi SE of Sterling
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.517, -103.033

Hail, Larimer

When
June 15, 5:07 PM MST
Where
Larimer County, 9 mi SE of Estes Park
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.283, -105.400

Hail, Logan

When
June 15, 5:20 PM MST
Where
Logan County, 7 mi S of Fleming
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.583, -102.833

Hail, Logan

When
June 15, 5:23 PM MST
Where
Logan County, 13 mi ESE of Atwood
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.483, -103.033

Hail, Logan

When
June 15, 5:25 PM MST
Where
Logan County, 3 mi SW of Fleming
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.650, -102.867

Hail, Logan

When
June 15, 5:30 PM MST
Where
Logan County, Crook
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.850, -102.800

Tornado, Phillips

When
June 15, 5:45 PM MST
Where
Phillips County, 2 mi NW of Haxtun
Rating
F0
Path length
0.1 mi
Path width
50 yd
Reported by
LAW ENFORCEMENT
Coordinates
40.650, -102.650

A small tornado touched down but did no damage.

Thunderstorm Wind, Phillips

When
June 15, 5:48 PM MST
Where
Phillips County, 12 mi S of Haxtun
Measured
52 kt (60 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.467, -102.617

Hail, Phillips

When
June 15, 5:52 PM MST
Where
Phillips County, 12 mi S of Haxtun
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.467, -102.617

Thunderstorm Wind, Phillips

When
June 15, 6:28 PM MST
Where
Phillips County, 1 mi S of Holyoke
Measured
54 kt (62 mph) measured gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
40.567, -102.300

Hail, Phillips

When
June 15, 6:32 PM MST
Where
Phillips County, 4 mi SSE of Holyoke
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.533, -102.267

Thunderstorm Wind, Phillips

When
June 15, 6:40 PM MST
Where
Phillips County, 3 mi E of Amherst
Measured
51 kt (59 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -102.117

Hail, Phillips

When
June 15, 6:40 PM MST
Where
Phillips County, 3 mi E of Amherst
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.683, -102.117

Thunderstorm Wind, Phillips

When
June 15, 6:49 PM MST
Where
Phillips County, Amherst
Measured
57 kt (66 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.683, -102.167

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyThe tornado archive for Colorado, 2004Warnings in Colorado, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402096, 5402011, 5402012, 5402073, 5402074, 5402075, 5402076, 5402077, 5402079, 5402078, 5402080, 5402081, 5402082, 5402083, 5402084, 5402085, 5402086, 5402087, 5402088, 5402089, 5402090, 5402091, 5402092, 5402093, 5402094, 5402095.